CSN Login
Members Online: 4

You are here

Itinotecan--what to expect?

Butt's picture
Butt
Posts: 354
Joined: May 2018

Looks like this one is in the cards as a systematic chemo medication. Just got back from Jacksonville MD Anderson branch. I had folfox, liver resection and getting FU 5 form thru a HAI pump that was installed 5 weeks ago at the time of the resection. They are convinced the enemy is circulating on a cell level somewhere and will come back. My enemy went beyond the liver but they took care of those areas, too before the resection. What to expect with th one? Was it harder than folfox for you? .

Phoenix_66's picture
Phoenix_66
Posts: 118
Joined: Jun 2017

Are you referring to Irinotecan(Camptosar)?

If so let me start by saying that everyone reacts differently to each chemo.  What I experienced may not be what you will face.  I tolerated Folfox okay in 2006 but when the cancer returned in 2013 they placed me on Folfiri (same as folfox except irinotecan and avastin were added).  I have read from others on this forum that they tolerated irinotecan well, but it was horrible for me.  The nurses didn't even have to tell me which chemo they were connecting.  I could tell you with absolute certainty that they had connected irinotecan within minutes.  It made me severely nausious and caused all (and I do mean ALL) of my hair to fall out.

My cancer returned again this year and they placed me back on folfox with cyramza which I tolerated okay.  My onc says when the cancer returns again the textbook treatment will be to alternate again to folfiri.  I am not sure I will agree to that at this time with how the irinotecan affected me, but who knows when that time comes.

I pray that you will be one of the ones who handle it well and not have to experience what I did.

abita's picture
abita
Posts: 830
Joined: Dec 2017

irinotecan  replaced oxaliplatin for me after I had a bad reaction to the oxal. My biggest side effect is the fatigue. My hair is falling out less now. In fact, there is some hair growing back and the length makes it seem to have started growing after I stopped oxaliplatin. I get a drug before the infusion so that I don't get diahrrhea and that works for me. I think, but can't be sure, that for about the first 30 minutes of the day, my eyes are blurry as a side effect. I also get a sore throat. I too am at the "kill the hidden cancer cells" part of chemo. Good luck to you! 

And to answer your specific question, the side effects for me are not as bad as oxaliplatin. I was on oxaliplatin during the winter in the North so that cold side effect was rough. My fatigue is worse now, but I think that is because fatigue is a cumulative side affect. 

traci43's picture
traci43
Posts: 775
Joined: Jul 2007

For me the irinotecan gave me really bad diarrhea, but no hair loss, like some.  I got really dehydrated and dizzy at times.  Nothing heloped, not imodium not lomotil.  I just had to wait until my body produced new cells in my gut.  I have irinotecan in conjunction with Xeloda (pill form of 5-FU).  I liked Xeloda more because I had less fatigue, but watch for the blisters on your hands and feet.  Keep they well moisturized.  Good luck to you, Traci

Subscribe to Comments for "Itinotecan--what to expect?"